Wyoming, 2003

Flash Flood in Wyoming, June 17, 2003

June 17, 2003 · NWS RIW · 1 event in 1 county or zone

Water flowing over US Highway 20/26.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Water flowing over US Highway 20/26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 17, 1:48 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 1:48 PM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
247 AM MDT TUE JUN 17 2003

.TODAY THROUGH FRIDAY NIGHT...
SCATTERED THUNDERSTORMS DEVELOPING OVER MAINLY THE WESTERN MOUNTAINS
AND BIG HORNS THIS AFTERNOON. STORMS ALSO BEING AIDED BY CAPES
AROUND 1000 J/KG. ALSO...PW VALUES FROM 0.60 TO 0.80 SO STORMS
WILL PRODUCE LOCALLY HEAVY RAIN THROUGH THE EARLY EVENING. LOOKS
LIKE A WEAK FLOW PATTERN ON WEDNESDAY WITH ISOLD AFTN AND EVE POPS.
THEN NEXT UPPER TROF MOVING INTO THE PACIFIC NORTHWEST WILL
INCREASE THE UPPER FLOW ON THURSDAY AND FRIDAY. WILL ADD SLGT CHC
POPS FOR THURSDAY. LOOKS LIKE STRONG DYNAMICS ACROSS MT AND
NORTHERN WY ON FRIDAY SO WILL GO SCT POPS ACROSS THE NORTH ON
FRIDAY AFTERNOON AND EVENING.   MC

.FRIDAY NIGHT THROUGH TUESDAY...
GFS/EC/UKMET STILL KEEPING THE CONSISTENT TROFINESS FOR FRI-SUN.
THEN GFS DIGS ANOTHER TROF INTO THE ROCKIES FOR MON/TUE. THIS ONE
WILL NEED TO BE WATCHED AS WELL. HAVE MADE SOME CHANGES TO THE LONG
TERM GRIDS WITH RESPECT TO POPS AND TEMPS IN THE SUN-TUE TIMEFRAME.
MINOR CHANGES TO FRI/SAT GIRDS.

.RIW...NONE.
Hazardous weather outlook, Jun 17, 5:00 AM MST, 13 hours 50 minutes before
WYZ001>020-022>030-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGHOUT MUCH OF WESTERN AND
CENTRAL WYOMING THIS AFTERNOON AND EVENING.  A FEW OF THESE STORMS
MAY PRODUCE HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Riverton/Lander radar (KRIW), 13 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
June 17, 6:50 PM MST to 7:00 PM MST
Where
Fremont County, 4 mi W of Shoshoni
Reported by
LAW ENFORCEMENT
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366556.